Texas, 2010

Flooding in Texas, February 3, 2010

February 3, 2010 · NWS CRP · 2 events in 2 counties and zones

Between 1-3 inches of rainfall occurred across northern Jim Wells, southern Live Oak, and Bee counties during the afternoon of the 3rd of February. Grounds were saturated across South Texas, and eventually a slow rise of flood waters was observed, resulting in inundation of fields, rural roadways, and creeks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Between 1-3 inches of rainfall occurred across northern Jim Wells, southern Live Oak, and Bee counties during the afternoon of the 3rd of February.

Grounds were saturated across South Texas, and eventually a slow rise of flood waters was observed, resulting in inundation of fields, rural roadways, and creeks. This occurred several hours after the heavy rainfall had fallen.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Feb 3, 4:12 PM CST, 18 minutes earlier.

Area forecast discussion, Feb 3, 4:12 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
412 PM CST WED FEB 3 2010

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...THE SURFACE LOW
OVER DEEP SOUTH TEXAS THIS AFTERNOON WILL SHIFT EAST-NORTHEAST
INTO THE OFFSHORE WATERS TONIGHT. THE 925-85H LOW WEST OF LAREDO
WILL MOVE NORTHEAST INTO THE NORTHERN COASTAL BEND BY 12Z
THURSDAY. LOW LEVEL FORCING WILL SHIFT NORTHEAST INTO THE UPPER
TEXAS COAST LATER TONIGHT. AS THE MID/UPPER TROUGH SLOWLY ADVANCES
TOWARD THE REGION...COOLER MID LEVEL TEMPS LEADING TO SLIGHTLY
BETTER ELEVATE CAPE WITH LATEST RADAR SHOWING MORE CONVECTIVE
NATURE. WILL MENTION ISOLATED THUNDER IN THE FORECAST TONIGHT BUT
THINK THE AREAL THREAT FOR HEAVY RAIN TO PRODUCE FLASH FLOODING
WILL MOVE EAST...SO CANCELLED THE FLASH FLOOD WATCH.

THE MID/UPPER LEVEL TROUGH WILL BE LIFTING NORTHEAST INTO THE
HIGH PLAINS WITH A SERIES OF IMPULSES MOVING ACROSS IN THE
SOUTHWEST FLOW ALOFT. THIS WILL KEEP RAIN CHANCES LINGERING
THE MORNING HOURS THURSDAY THEN DRIER AIR AND SUBSIDENCE
MOVES IN BY LATE AFTERNOON INTO THURSDAY NIGHT. LOW STRATUS
WILL LINGER OVER THE COASTAL PLAINS THURSDAY WITH CLEARING
POSSIBLE OVER THE BRUSH COUNTRY. MAY SEE FOG DEVELOP THURSDAY
NIGHT BUT DID NOT MENTION IN THE WEATHER GRIDS AT THIS POINT.

&&

.MARINE...MARGINAL GALE CONDITIONS WILL PERSIST OVER THE
OFFSHORE WATERS TONIGHT AS THE SURFACE LOW OVER DEEP SOUTH
TEXAS EMERGES INTO THE COASTAL WATERS TONIGHT. KEPT GALE
WARNING GOING FOR OFFSHORE WATERS AS LARGE SEAS OF 13 TO
16 FEET WILL LINGER TONIGHT. SCA CONDITIONS WILL DIMINISH
OVER THE BAYS AFTER MIDNIGHT WHILE HIGHER WINDS/SEAS WILL
LINGER OVER THE NEARSHORE WATERS INTO THURSDAY MORNING.

&&

.TIDES...WILL CONTINUE COASTAL FLOOD ADVISORY AS STRONG EAST
WINDS CONTINUE OVER THE GULF WATERS AND LARGE SWELLS LEAD TO
HIGHER TIDE LEVELS AROUND HIGH TIDE THIS EVENING. TIDE LEVELS
ARE ABOUT A FOOT AND HALF ABOVE NORMAL LATE THIS AFTERNOON AND
COULD INCREASE TO ABOVE 2 FEET ABOVE NORMAL THIS EVENING. WATER
LEVELS WILL BE SLIGHTLY ABOVE 2 FEET MEAN SEA LEVEL ESPECIALLY
NEAR BOB HALL PIER.

&&

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...CONCUR WITH THE NOGAPS/GFS
WITH RESPECT TO AN UPPER DISTURBANCE PROGD TO MOVE ACROSS THE
SOUTHERN PLAINS/TEXAS MONDAY. IN RESPONSE...RETURN FLOW TO COMMENCE
LATE SATURDAY. ANTICIPATE SCA CONDITIONS OVER THE COASTAL WATERS
SUNDAY THROUGH EARLY MONDAY. THE GFS PROGS ISENTROPIC LIFT/LOW
CONDENSATION PRESSURE DEFICITS COMMENCING LATE SATURDAY. ANTICIPATE
PCPN TO COMMENCE AFTER 06Z SUNDAY AND CONTINUE THROUGH EARLY MONDAY.
GFS SOUNDINGS SUGGEST SHOWERS RATHER THAN THUNDERSTORMS. CONCUR WITH
THE GFS/NOGAPS (RATHER THAN THE SLOWER ECMWF) THAT AS THE SYSTEM
MOVES EAST...A COLD FRONT WILL MOVE ACROSS THE CWFA/MSA LATE MONDAY/
EARLY TUESDAY. PCPN SHOULD END AFTER FROPA. SCA CONDITIONS EXPECTED
AFTER FROPA OVER THE MSA AT LEAST THROUGH TUESDAY. THE GFS/ECMWF/
NOGAPS DIVERGE WITH RESPECT TO THE UPPER PATTERN TUESDAY/WEDNESDAY.
THE GFS PROGS WEAK ISENTROPIC LIFT/LOW CONDENSATION PRESSURE
DEFICITS WEDNESDAY OVER THE CENTRAL/WESTERN CWFA. YET...NOT
CONFIDENT IN THIS SOLN. WILL SIMPLY MAINTAIN DRY CONDITIONS
WEDNESDAY OVER THE CWFA/MSA.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    56  60  46  69  46  / 100  40  10  10  10
VICTORIA          51  55  43  65  43  / 100  40  10  10  10
LAREDO            52  65  49  75  49  /  60  10  10  10  10
ALICE             53  61  46  71  45  /  90  30  10  10  10
ROCKPORT          55  60  46  64  46  / 100  50  10  10  10
COTULLA           48  60  43  73  44  /  70  20  10  10  10
KINGSVILLE        55  61  46  71  46  / 100  40  10  10  10
NAVY CORPUS       57  60  48  67  48  / 100  40  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE
     FOLLOWING ZONES: ARANSAS...CALHOUN...KLEBERG...NUECES...
     REFUGIO...SAN PATRICIO.

GM...SMALL CRAFT ADVISORY FROM 2 AM TO NOON CST THURSDAY FOR THE
     FOLLOWING ZONES: WATERS FROM BAFFIN BAY TO PORT ARANSAS
     FROM 20 TO 60 NM...WATERS FROM PORT ARANSAS TO MATAGORDA
     SHIP CHANNEL FROM 20 TO 60 NM.

     GALE WARNING UNTIL 2 AM CST THURSDAY FOR THE FOLLOWING ZONES:
     WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM...
     WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20
     TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 2 AM CST THURSDAY FOR THE FOLLOWING
     ZONES: BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS...
     BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR.

     SMALL CRAFT ADVISORY UNTIL NOON CST THURSDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT
     20 NM...COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP
     CHANNEL OUT 20 NM.

&&

TMT/89...SHORT TERM
WC/87...LONG TERM
Hazardous weather outlook, Feb 3, 6:06 AM CST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
606 AM CST WED FEB 3 2010

GMZ230-235-250-255-270-275-TXZ229>234-239>247-041200-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
606 AM CST WED FEB 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS TO THE EAST OF A
KINGSVILLE TO MATHIS TO BEEVILLE LINE THROUGH MIDNIGHT TONIGHT. 2
TO 4 INCHES OF RAINFALL IS EXPECTED WITHIN THIS AREA WITH AS MUCH
AS 5 INCHES POSSIBLE ACROSS THE COASTAL COUNTIES.

A COASTAL FLOOD ADVISORY IS IN EFFECT FOR THE COASTAL COUNTIES
THROUGH TONIGHT. TIDES WILL REACH AS HIGH AS 2 FEET ABOVE NORMAL
THIS AFTERNOON AND TONIGHT. THESE HIGHER TIDES AND INCOMING LARGE
SWELLS WILL MEAN THAT THE WATER WILL REACH THE DUNES AT THE TIME
OF HIGH TIDE. THERE WILL BE A HIGH RISK OF RIP CURRENTS TODAY AND
TONIGHT.

A GALE WARNING HAS BEEN ISSUED FOR THE OFFSHORE WATERS FOR THIS
AFTERNOON AND EVENING DUE TO STRONG EAST WINDS BETWEEN 30 AND 35
KNOTS. A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT FOR THE
REMAINDER OF THE COASTAL WATERS DUE TO EAST WINDS BETWEEN 20 AND
30 KNOTS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG BUT SLOW MOVING UPPER LEVEL DISTURBANCE AND ABUNDANT
MOISTURE WILL MAINTAIN RAIN INTO THURSDAY...HOWEVER A SURFACE LOW
WILL BE EXITING THE AREA ALONG WITH THE HEAVIER RAINFALL. THERE IS
THE POSSIBILITY OF AN ISOLATED THUNDERSTORM ON THURSDAY. ORGANIZED
SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME.

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED FOR THE COASTAL WATERS
SUNDAY NIGHT THEN AGAIN BY MONDAY NIGHT AND TUESDAY AS A COLD FRONT
PUSHES OFFSHORE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MB/TE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Jim Wells

When
February 3, 4:30 PM CST to 10:00 PM CST
Where
Jim Wells County, 0.21 mi WNW of Midway to 1.05 mi NNW of Midway
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
28.031, -98.103

Water was reported standing over the roadway one mile north of the U.S. 281 and FM 624 intersection. Flooding of this road, creeks, and lowland fields were observed several hours after the heavy rainfall had ended.

Flood, Bee

When
February 3, 5:30 PM CST to 10:00 PM CST
Where
Bee County, 2.42 mi SW of Beeville Muni Arpt to 0.76 mi SW of Tynan
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
28.346, -97.829

East and westbound lanes of SH 359 was reported with standing water over the roadway from Skidmore to Tynan. Standing water was reported over the north and southbound lanes of U.S. 181 from Skidmore to San Patricio. FM 1349 was closed from FM 797 to U.S. 59 due to water over both the north and southbound lanes. Flooding of these roads, creeks, and lowland fields were observed several hours after the heavy rainfall had ended.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214190, 214196.